DEAR DR. ROACH: I had a ganglion cyst removed in 2018. I had no pain before it was removed, nor since -- until now. I can see a very small lump forming, and it seems to be hitting a nerve. There is pain. Is it important to get it checked out now? -- S.B.
ANSWER: A ganglion cyst is a common benign tumor, most frequently found in the hand and wrist. They typically occur over a joint or along a tendon. They contain a thick, gelatinous fluid. Many patients come to see me about them because they are worried it is something serious or because they don't care for the appearance. Some people do have pain, numbness and even weakness due to compression of an adjacent nerve.
Ganglion cysts frequently go away by themselves, and I usually advise patience, but pain is definitely an indication to get this checked out if it doesn't quickly go away. Weakness should be evaluated immediately. A hand surgeon is the appropriate consultant. The hand surgeon may elect to aspirate the fluid from the cyst, which usually is effective. Recurrence of the cyst may require definitive surgery.
I have never seen a ganglion cyst recur after surgery, but a 10% recurrence rate is reported in the literature. It seems you are one of the unlucky ones.
Many patients have told me they have been recommended to "bash it with a Bible." Please don't do that.
DEAR DR. ROACH: I am taking both finasteride and tamsulosin daily for my prostate, but I'm wondering why I need to take both. My annual PSA is between 0.4 and 0.6. I'm 73 and I do have the usual minor prostate issues. I also have the occasional bout with kidney stones. Recently I saw an article that listed some side effects of finasteride, which I recognized. I have ED and cannot produce semen. I also have occasional incidences of low blood pressure. My primary care doctor lowered my dosage of Benicar for a low BP issue, and my urologist has suggested Viagra for ED. I'm wondering if the problem is finasteride. -- K.H.
ANSWER: Tamsulosin and finasteride are two of the most common treatments for men with symptoms of an enlarged prostate. Most men have little or no side effects, but both medicines can cause adverse effects. In the case of tamsulosin (Flomax), low blood pressure, especially on standing, is a common side effect, usually reported as lightheadedness. Inability to ejaculate is reported by about 10% of men. Finasteride also might cause decreased ejaculation as well as low sex drive.
The medications work in a complementary fashion, and the combination of the two is more effective than either alone, but the risk of side effects is higher with the combination as well. Tamsulosin starts working immediately, but finasteride takes many months to get to full effectiveness. Rather than taking (or changing) another medicine to get rid of what might be the side effects of another, it is worthwhile talking with your primary care doctor and urologist about a trial off the medicine to see if that makes the concerns you have go away.
Finally, finasteride reduces the PSA level by about half. Although finasteride reduces prostate cancer risk, your doctor needs to interpret your PSA differently because you are on finasteride. Stopping finasteride, for example, would be expected to cause your PSA to roughly double.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved